Alert archive / Minnesota / River Flood Warnings in 2020

River Flood Warning 24, NWS Sioux Falls, SD

March 7, 2020Lyon County, Minnesota

NWS Sioux Falls, SD issued this river flood warning at Mar 7, 2020, 7:56 PM CST for Lyon County, Minnesota. It was in force for 17 hr.

The area

The outline as issued.

The facts

Issued
Mar 7, 2020, 7:56 PM CST (01:56 UTC)
Expired
Mar 8, 2020, 2:16 PM CDT
In force
17 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Moderate

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Redwood River at Marshall (MSHM5).

Action stage
12 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
18.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05315000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

689 
WGUS43 KFSD 080156
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
756 PM CST Sat Mar 7 2020

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Minnesota...

  Redwood River Near Marshall
  
...Forecast flooding changed from Minor to Moderate severity for the 
following rivers in Iowa...

  Little Sioux River near Milford
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC041-059-090556-
/O.CON.KFSD.FL.W.0015.000000T0000Z-000000T0000Z/
/MIFI4.2.ER.200305T0307Z.200309T0600Z.000000T0000Z.NO/
756 PM CST Sat Mar 7 2020

...Forecast flooding increased from Minor to Moderate severity...

The Flood Warning continues for 
 The Little Sioux River near Milford.
* Until further notice.
* At 07PM Saturday the stage was 13.82 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Flood stage is 12.00 feet.
* Forecast...The river will crest near 14.7 feet by Monday March 09 
  then begin falling.
* At stages near 14.0 feet...Significant amounts of pasture and other
  farm lands begin to flood. 

&&
 
LAT...LON 4341 9527 4341 9521 4334 9520 4331 9515
          4324 9517 4329 9524

$$

MNC083-090556-
/O.NEW.KFSD.FL.W.0024.200308T0156Z-200310T0000Z/
/MSHM5.2.ER.200307T2217Z.200307T2315Z.200309T0000Z.NO/
756 PM CST Sat Mar 7 2020

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Redwood River Near Marshall.
* Until Monday evening.
* At 06PM Saturday the stage was 14.93 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 14.00 feet.
* Forecast...The river will continue to fluctuate depending 
  on ice in the river and resulting ice jams. Warmer temperatures 
  on Sunday should help to continue to break up ice and push it 
  downstream. 
* At stages near 14.0 feet...There will be minor flooding of low 
  lying areas outside of Marshall. 

&&
 
LAT...LON 4436 9585 4441 9591 4453 9579 4453 9559
          4448 9559 4448 9572

$$

&& 
Location Flood    Latest Observed   Maximum Forecast  Recent Observed
         Stage    Stage  Time       Stage  Time       Crest Time

LITTLE SIOUX RIVER
MIFI4    12.0   13.82 Sat 7 PM      14.7  Mon 1 AM     

REDWOOD RIVER
MSHM5    14.0   14.93 Sat 7 PM
1 follow-up statement
121 
WGUS83 KFSD 081916
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
216 PM CDT Sun Mar 8 2020

...The Flood Warning is cancelled for the following river in 
Minnesota...

  Redwood River Near Marshall
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
. Warning was cancelled due to river levels falling below flood stage, 
but additional rapid rises remain possible due to ice jams as ice progresses downstream and a daily diurnal freeze/thaw cycle continues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

MNC083-081946-
/O.CAN.KFSD.FL.W.0024.000000T0000Z-200310T0000Z/
/MSHM5.2.ER.200307T2217Z.200307T2315Z.000000T0000Z.NO/
216 PM CDT Sun Mar 8 2020

The Flood Warning is cancelled for
  The Redwood River Near Marshall.
* At 01PM Sunday the stage was 12.14 feet.
* Flood stage is 14.00 feet.
* Forecast...The river will continue to fall over the next few days.

&&
 
LAT...LON 4436 9585 4441 9591 4453 9579 4453 9559
          4448 9559 4448 9572

$$

&& 
Location Flood    Latest Observed  Maximum Forecast  Recent Observed
         Stage    Stage  Time      Stage   Time       Crest Time

REDWOOD RIVER
MSHM5    14.0   12.14 Sun 2 PM     12.4  Mon 1 AM   15.2  Sat Mar 07

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 7, 4:54 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 7, 4:54 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
454 PM CST Sat Mar 7 2020

.SHORT TERM...(This Evening through Sunday Evening)
Issued at 344 PM CST Sat Mar 7 2020

Breezy conditions lighten up shortly after sunset, but will continue
overnight as they remain strong enough to prevent the usual diurnal
inversion from setting up. This will keep us well mixed near the
surface, and will lead the overnight lows to remain in the mid 40s
which are above our normal high temperatures for the day.

As the ridge starts to weaken and move eastwards, southerly winds
start to decrease as the surface front moves in from central South
Dakota. This will leave us with one more day where temperatures
remain well above normal, with areas along Highway 14 almost hitting
60 and those along the Missouri River reaching into the 70s. Models
have been producing dewpoint temperatures that are too high, so went
with solutions near the 25th percentile to keep them more
representative through Sunday. High fire danger remains for south
central South Dakota, with very high fire danger values in northeast
Nebraska and west central Iowa with relative humidly values in the
lower 30s to mid 40s and breezy conditions.

The surface front will start to move through in the early afternoon,
working its way southeastwards during the overnight period. Behind
the front, gusty winds will find their way to the surface as strong
cold air advection will be occurring causing gusts up to 35 mph.

.LONG TERM...(Monday through Saturday)
Issued at 344 PM CST Sat Mar 7 2020

As the front exits the area, chances for rain develop across far
southeastern South Dakota and northwestern Iowa early Monday
morning. As cold air continues to move in, areas along I-90 east of
Mitchell into northwestern Minnesota have a slight chance at seeing
some mixed precipitation. In this area, due to some warm air
remaining above the cold air at the surface, some freezing rain is
possible before a switch to all snow occurs later in the morning.
That said, currently have PoPs below 25 percent in areas that could
see mixed precipitation but the possibility is there. Areas along
and north of I-90 could see up to a tenth of an inch of liquid,
increasing amounts towards the SD/NE/IA border where up to half an
inch of rain could fall. Temperatures rebound into the upper 30s and
40s as cloud coverage clears in the afternoon, which is near normal
for this time of the year.

A weak shortwave embedded in zonal flow moves through the area early
Tuesday morning, giving us a chance at seeing some  snow. As
temperatures warm during the day the snow will turn to rain, with
measurable amounts expected to remain low. If the activity can
sustain itself, a switch back to snow is possible overnight into
Wednesday. Another push of energy gives us a slight chance at some
light rain Thursday morning, but besides that looks like a quiet
rest of the work week with high temperatures in the 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 452 PM CST Sat Mar 7 2020

Breezy southerly winds will continue into the evening, weakening
some after dark. However, stronger winds above the surface will
lead to LLWS overnight at the TAF sites. Breezy to gusty southerly
surface winds will return for Sunday ahead of an incoming front
and wind shift that will arrive toward the end of this TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Trellinger
LONG TERM...Trellinger
AVIATION...Kalin
Hazardous weather outlook, Mar 7, 3:42 PM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
342 PM CST Sat Mar 7 2020

IAZ012-020>022-031-032-NEZ013-014-SDZ050-057-063>071-082145-
Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
Gregory-Brule-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Clay-Union-
342 PM CST Sat Mar 7 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Breezy southerly winds with gusts up to 35 mph combined with low
humidity will lead to high to very high fire danger this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Breezy southerly winds with gusts up to 30 mph combined with low
humidity will lead to high to very high fire danger Sunday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>056-058>062-082145-
Lyon-Osceola-Dickinson-O'Brien-Clay-Lincoln-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
342 PM CST Sat Mar 7 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Well above average temperatures through Sunday will accelerate
remaining snowpack melt, leading to rises on some area streams and
rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 6:52 AM CDTRiver Flood WarningFSDLyon29 hr

Nearby

River Flood Warnings in Minnesota, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.